Virginia, 2002

Hail and Damaging Winds in Virginia, May 13, 2002

May 13, 2002 · NWS LWX · 8 events in 8 counties and zones

Scattered showers and thunderstorms moved through the region during the afternoon and early evening hours of the 13th. These storms produced damaging winds, large hail, and heavy downpours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms moved through the region during the afternoon and early evening hours of the 13th. These storms produced damaging winds, large hail, and heavy downpours. The storms came to an end during the late evening hours after a strong cold front pushed through. The winds behind the front gusted to 50 MPH and some locations reported downed trees from these winds. In Rockingham County, one tree was downed in Harrisonburg by the winds behind the front. In Page County, trees were downed countywide by the post-frontal winds. In Rappahannock County, high winds behind the front downed trees in Amosville, Huntley, Flinthill, and Massie's Corner. In Frederick County, scattered trees were downed by thunderstorms in Winchester and east of town. In Fairfax County, a wind gust of 46 MPH was recorded at Ft. Belvoir after the front passed through. Large tree branches and wires were downed onto a road and a car in Fairfax Station. In Loudoun County, winds behind the front gusted to 49 MPH at the Leesburg airport. Large tree limbs were downed in Bluemont. In Alexandria, dime sized hail was reported from a thunderstorm. After the front passed through, high winds downed a tree near the intersection of Telegraph Road and Interstate 495. In Falls Church, post frontal winds downed trees onto Birch Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 9:15 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 13, 9:15 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1015 AM EDT MON MAY 13 2002

HAVE ISSUED QUICK UPDATE TO ZONES FOR SEVERE TSTM WATCH IN SW CWA.
HAVE ALSO RAISED HIGH TEMPS ABOUT 5 DEGREES BASED ON CURRENT TRENDS
CWA WIDE. WILL HAVE SVR SHRA/TSRA THIS AFT EVE...SLIGHT RISK W
CWA...MODERATE RISK E CWA. SEE SVR WX OUTLOOK AND HAZARDOUS WX
OUTLOOK FOR MORE INFO.

MMARGRAF

...PREVIOUS AFD....

TODAY AND TNT...ANOTHER ROUND OF SVR WX EXPECTED. SPC HAS PLACED THE
WEST HALF IN SLIGHT RISK AND THE EAST HALF INCLDNG DC AND BALTO IN
MODRTE RISK. THNK MCLDY WILL WORK IN THE NW AND PSUNNY ELSEWHERE.

IN ADDITION WILL ISSUE FLOOD WATCH THAT LINES UP WELL WITH CTP PBZ
AND RNK. THIS WATCH WILL BE GOOD UNTIL THE NEXT 4AM UPDATE WHICH
SHOULD BE SEVERAL HOURS PAST FROPA. THIS WILL GIVE ANY FLOOD WATERS
A CHC TO RECEDE. IN CREATING WATCH...TRIED TO MOSAIC AREAS THAT HAD
SCT ONE INCH AMOUNTS YESTERDAY BASED ON 88D DATA... COMBINED WITH
COUNTIES THAT HAVE LOW FLASH FLOOD GUIDANCE... EXCLUDING COUNTIES
SOUTHEAST OF THE GEOGRAPHIC FALL LINE. THIS MOSAIC MATCHED UP QUITE
WELL WITH THE SURROUNDING OFFICES. THE ATMOS IS VERY JUICY WITH
PRECIP H20 VALS WILL BE OVR AN INCH AND A HALF DURING THE AFTERNOON.

SO BETWEEN FLOOD THREAT AND SVR WX THREAT... IT SHOULD BE A BUSY
DAY. STRONG 1-6KM SW WINDS OF 40 TO 70KT INDICATE THE MAIN THREAT
WILL BE DMG WIND GUSTS. BUFKIT ETA HAS DCA BOTTOMING OUT WITH A LI
OF -5 CAPE OF 1600 J/KG AND HELCTY OF 240.

FRONT WILL BE AT BLUE RIDGE AROUND 00Z... THEN EAST OF THE FA AFTER
03Z. WILL HAVE CATEGORICAL POPS TODAY... THEN CHC W OF BLUE RIDGE
TNT AND LIKELY E OF BLUE RIDGE TNT. SKIES WILL CLR OVRNIGHT WITH
GOOD NW FLOW. WILL KEEP WINDY ON THE RIDGES WITH GOOD CAA.

STRONG

LONG TERM (TUE THRU SUN)...
CUTOFF UPR LOW WL BE N OF AREA ON TUE. MID ATLC RGN WL BE UNDER STG
CAA DUE TO CYC FLOW ALOFT AND TIGHT PRES GRADIENT BETW DEEP SFC LOW
ALG NEW ENGL CST AND HIGH PRES BLDG E FM MIDWEST. MDLS CONT TO KEEP
H85 0 DEG C LN IN THE AREA THRUT THE DAY. S/W FCST TO ROTATE ARND
UPR LOW AND CROSS FA DUR THE AM. MDL X-SECTS SHOWED LOW/MID LVL RH
DURING THE AFTN AND SDNGS INDICATED SOME INSTABILITY. BOTH FWC AND
MAV SHOWED SKY CVR BCMG BKN DUR AFTN WHICH SEEMED RSNBL GIVEN ABV
FACTORS. THEREFORE...TUE SHUD START OUT PC AND BCM MC DUR THE PM.

WL LEAN TWD FWC TEMPS WHICH WERE LOWER THAN MAV TEMPS FOR TUE MAXES.

H85 WNDS PROGGED TO BE 40 TO 45 KT ON TUE AND SDNGS SHOWED GUD MIXG
POTENTIAL. WL FCST WNDY CONDS W/SPEEDS 25 TO 35 MPH.

EXPECT SKIES TO CLR OUT AFT SUNSET TUE NGT. WNDS WL DIMINISH
SOMEWHAT AS DAYTIME HTG ENDS AND TEMP ADVECTION BCMS NEUTRAL. WNDS
WL KEEP TEMPS FM FALLING MORE THAN 20 DEGS OVERNIGHT. MAV AND FWC
MINS WERE SIMILAR AND SEEMED FINE.

AMS WL MODERATE ON WED AS UPR RDGG BLDS OVR FA. AVN PROGGED H85
TEMPS ARND +6 DEG C BY DAY/S END. UNDER M/S SKIES...DOWNSLOPING SHUD
PUSH TEMPS TO MAV VALUES OF M70S.

ZONAL FLOW OVERTAKES RGN THU AND FRI. HIGH PRES CENTERED OFF ATLC
CST WL PUMP WARM MOIST AIR INTO RGN. AFT A MCLR WED NGT...SKIES WL
BCM PC ON THU DUE TO WAA AND S/W CROSSING THE AREA. TEMPS ON THU WL
BE IN U70S/ARND 80 DEG. WK SHRTWVS WL CONT MOVG E ACRS THE FA IN
ZONAL FLOW ALFT ON FRI. AVN BRINGS A CDFNT SE TWD FA THU NGT AND
MOVES LOW PRES NE ALG FRONT THRU TN VLLY ON FRI. BDRY MAY BE TOO FAR
W TO PRODUCE PCPN OVR FA ON FRI. WL CONT PC FCST FOR NOW.

BDRY AND SFC LOW PROGGED TO BE OVR THE AREA SAT AND SUN. WL NOT MAKE
CHGS TO WEEKEND FCST.

ARTHUR

.LWX...
DC...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES MDZ002>007...
MDZ009>011.

VA...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES VAZ021...
VAZ042...VAZ053>054.

WV...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 13, 10:05 AM EST, 1 hour 46 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1105 AM EDT MON MAY 13 2002

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM
BALTIMORE TO WASHINGTON TO FREDERICKSBURG AND POINTS EASTWARD
INCLUDING THE CHESAPEAKE BAY AND TIDAL POTOMAC.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS WEST OF THE MODERATE
RISK AREA OVER THE REMAINDER OF NORTHERN AND WESTERN
VIRGINIA...EASTERN WEST VIRGINIA... AND WESTERN AND CENTRAL MARYLAND.

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE EAST INTO
WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE THIS
AFTERNOON. THIS SYSTEM WILL TRACK EAST ACROSS THE REGION THROUGH
THIS EVENING.

THE AIRMASS AHEAD OF THE SYSTEM WILL BE MOIST AND VERY UNSTABLE. AS
THE FRONT APPROACHES...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
OVER WESTERN AREAS AND INTENSIFY EVEN FURTHER AS THEY MOVE INTO
EASTERN AREAS.

THE BIGGEST THREAT FROM THE THUNDERSTORMS WILL BE WIND GUSTS UP TO
75 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE HIGHEST
THREAT OVER EASTERN AREAS. IN ADDITION...LARGE HAIL...HEAVY RAIN AND
LIGHTNING ARE LIKELY TO ACCOMPANY STORMS.

THUNDERSTORMS FROM LAST NIGHT LEFT THE GROUND SATURATED IN MANY
AREAS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS TODAY MAY RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR
EASTERN WEST VIRGINIA...PART OF FAR NORTHERN VIRGINIA...MUCH OF
MARYLAND...AND THE DISTRICT OF COLUMBIA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST
CENTRAL VIRGINIA AND THE CENTRAL SHENANDOAH VALLEY INCLUDING THE
CHARLOTTESVILLE AREA. ADDITIONAL WATCHES MAY BE NEEDED LATER TODAY
ACROSS MUCH OF THE REGION.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES ON THIS

WALSTON
Special weather statement, May 13, 11:25 AM EST, 26 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1225 PM EDT MON MAY 13 2002

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...UPDATED

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL OF
NORTHERN VIRGINIA...WASHINGTON DC...AND CENTRAL MARYLAND FROM
FREDERICK COUNTY TO HARFORD COUNTY. THIS INCLUDES THE CHESAPEAKE BAY
AND TIDAL POTOMAC.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE REMAINDER OF
WESTERN AND CENTRAL MARYLAND...AND THE EASTERN PANHANDLE OF WEST
VIRGINIA.

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE INTO WESTERN
MARYLAND THIS AFTERNOON. THIS SYSTEM WILL TRACK EAST ACROSS THE
REGION THIS EVENING.

THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE. AS THE FRONT
APPROACHES...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
WESTERN AREAS AND INTENSIFY FURTHER AS THESE MOVE EAST.

THE BIGGEST THREAT FROM THE THUNDERSTORMS WILL BE WIND GUSTS UP TO
75 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE HIGHEST
THREAT OVER EASTERN AREAS. IN ADDITION...LARGE HAIL...HEAVY RAIN AND
LIGHTNING ARE LIKELY TO ACCOMPANY STORMS.

THUNDERSTORMS FROM LAST NIGHT LEFT THE GROUND SATURATED IN MANY
AREAS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS TODAY MAY RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR
EASTERN WEST VIRGINIA...PART OF FAR NORTHERN VIRGINIA...MUCH OF
MARYLAND...AND THE DISTRICT OF COLUMBIA.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES ON THIS

DMW/ABW
Special weather statement, May 13, 11:31 AM EST, 20 minutes before
VAZ025>031-039>041-WVZ050>053-055-131700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1231 PM EDT MON MAY 13 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY
AFTERNOON FOR PORTIONS OF WEST CENTRAL VIRGINIA AND THE CENTRAL
SHENANDOAH VALLEY.

AT 12:30 PM DOPPLER WEATHER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM WEST OF WINCHESTER VIRGINIA SOUTHWARD TO JUST WEST OF
HARRISONBURG VIRGINIA THEN TO JUST WEST OF STAUNTON.

THESE THUNDERSTORMS ARE MOVING EAST AT 40 MPH AND WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 40 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 high wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrisonburg (C)

When
May 13, 11:51 AM EST
Where
Harrisonburg (C) County, Harrisonburg
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.450, -78.867

Trees were downed.

Thunderstorm Wind, Page

When
May 13, 12:15 PM EST
Where
Page County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -78.483

Numerous trees were downed.

Thunderstorm Wind, Frederick

When
May 13, 12:30 PM EST
Where
Frederick County, 2 mi N of Winchester Arpt
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.183, -78.150

Trees were downed 2 miles east of Winchester.

Hail, Alexandria (C)

When
May 13, 3:00 PM EST
Where
Alexandria (C) County, Alexandria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -77.083

Dime sized hail fell.

Thunderstorm Wind, Winchester (C)

When
May 13, 6:30 PM EST
Where
Winchester (C) County, Winchester
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.133, -78.167

A few trees were downed.

High Wind, Arlington / Alexandria / Falls Church

When
May 13, 9:25 PM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

A tree was downed in Alexandria. Trees were downed on Birch Road in Falls Church.

High Wind, Rappahannock

When
May 13, 9:45 PM EST to 10:30 PM EST
Where
Rappahannock forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Gusty winds downed trees in several communities.

High Wind, Fairfax

When
May 13, 10:20 PM EST
Where
Fairfax forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Trees and power lines were downed onto a road and a car in Fairfax Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297381, 5297382, 5297383, 5297384, 5297385, 5297386, 5297387, 5297388.